North Carolina, 2008Damaging Winds in North Carolina, May 10, 2008
May 10, 2008 · NWS MRX · 2 events in 1 county or zone
Plenty of instability present with cold front lifting scattered thunderstorms in the vicinity of interstate 40 and points farther south. The storms produced a large amount of hail around one inch in diameter and downed numerous trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of instability present with cold front lifting scattered thunderstorms in the vicinity of interstate 40 and points farther south. The storms produced a large amount of hail around one inch in diameter and downed numerous trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 10:49 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, May 9, 10:49 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1149 PM EDT FRI MAY 9 2008
.DISCUSSION...UPDATED FORECAST TO REMOVE SEVERE THUNDERSTORM
WATCH. NO OTHER CHANGES MADE.
.PREVIOUS DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SATURDAY)...DEEP CONVECTION SLOW TO
START THIS AFTERNOON...LOOKS LIKE WARM LAYER HAS INDEED CAPPED LOW
LEVEL INSTABILITY UNTIL UPPER SHORT WAVE CAN ERODE CAP LATER THIS
AFTERNOON INTO THIS EVENING. TWO POSSIBLE ROUNDS OF STORMS...THE
FIRST WITH THE LIFT PROVIDED BY THE SHORT WAVE FROM ABOUT 21Z-03Z
AS IT MOVES THROUGH FROM WEST TO EAST...AND THE SECOND ALONG THE
COLD FRONT THAT SHOULD QUICKLY FOLLOW FROM ROUGHLY 03Z-09Z AS IT
SWEEPS THROUGH FROM THE NORTHWEST.
FAST FLOW WILL BE OVER AREA...SO STORMS SHOULD MOVE QUICKLY TO THE
EAST. UNDER THE INFLUENCE OF THE SHORT WAVE...WOULD EXPECT COVERAGE
TO BE SCATTERED AND BETTER CHANCES OF LONE CELLS FOR POSSIBLE
ROTATION... BUT AS STORMS MOVE FARTHER EAST INTO OUR CWA BETTER
DENSITY OF CELLS...CELL MERGERS AND CLUSTERING...SO BETTER CHANCES
WEST RATHER THAN EAST FOR LONE SUPERCELLS. ALONG THE COLD FRONT
BETTER CHANCE OF A LINE OF SHOWERS/STORMS FORMING AND LESS CHANCES
OF ROTATION.
BY DAYBREAK SATURDAY...FRONT AND ITS ASSOCIATED LIFT SHOULD BE OUT
OF THE AREA...BUT LOW CLOUDS EXPECTED TO LINGER THROUGH MUCH OF THE
MORNING...BUT ERODING NW TO SE. WENT VERY CLOSE TO GUIDANCE TEMPS.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DEVELOPING SYSTEM OVER
THE NORTHERN ROCKIES AT THIS TIME WILL HAVE MOVED SOUTHEAST INTO THE
SOUTHERN PLAINS BY SATURDAY EVENING. A WEAK COLD FRONT THAT WILL BE
STATIONARY TO THE SOUTH WILL SPREAD CLOUDS WITH SHOWERS AND POSSIBLE
THUNDERSTORMS SATURDAY NIGHT AS A DEEPENING AREA OF LOW PRESSURE AND
COLD FRONT MOVES INTO THE MID MS VALLEY. GFS DEVELOPS A SECONDARY
LOW IN NORTH CAROLINA WITH THE MAIN LOW HOLDING BACK NORTH OF THE
OHIO RIVER WITH THE WRAPPED UP SYSTEM FINALLY MOVING OFF THE MID
ATLANTIC COAST MONDAY. STILL LOOKS LIKE POSSIBILITY OF SEVERE
THUNDERSTORMS SUNDAY AHEAD OF AND ALONG THE FRONT WITH THE STRONG
DYNAMICS. TIMING WILL BE KEY THOUGH AS PRE FRONTAL CONVECTION MOVES
ACROSS MOST OF THE REGION DURING THE MORNING. COOLER NW FLOW AND
WRAP AROUND MOISTURE BEHIND THE FRONT WILL KEEP CLOUDS IN THE NW
SECTIONS THROUGH MONDAY WITH A CHANCE OF SHOWERS CONTINUING. MONDAY
AFTERNOON THROUGH TUESDAY NIGHT HIGH PRESSURE BUILDS IN FOR SOME
DRYING. ANOTHER SIGNIFICANT FRONT APPROACHES WEDNESDAY WITH SHOWERS
AND THUNDERSTORMS AGAIN POSSIBLE UNTIL FRONTAL PASSAGE THURSDAY.
PARENT SURFACE LOW ALSO MOVES SLOWLY EAST ACROSS OHIO VALLEY
THURSDAY AND FRIDAY WITH WRAP AROUND MOISTURE BEHIND SYSTEM FRIDAY
STILL BRINGING CHANCE OF SHOWERS TO THE FORECAST AREA. LOWS WILL BE
COOLER SATURDAY NIGHT WITH EARLY CLEARING AND HIGHS SUNDAY ABOUT 10
DEGREES COOLER THAN SATURDAYS WITH CLOUDS AND SHOWERS MUCH OF THE
DAY. BEHIND THE FRONT SUNDAY NIGHT AND MONDAY FREEZING LEVELS DROP
DOWN TO 6 TO 7 THOUSAND FEET AND HIGH TEMPERATURES WILL STILL BE
COOLER IN THE 60S MOST PLACES. AS RIDGING BUILDS IN TUESDAY AND
WEDNESDAY TEMPERATURES WILL REBOUND BACK TO THE 70S.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 61 80 62 72 49 / 30 10 70 70 20
KNOXVILLE AIRPORT, TN 58 78 58 72 48 / 30 10 60 80 40
OAK RIDGE, TN 57 78 59 71 47 / 40 10 70 80 40
TRI CITIES AIRPORT, TN 54 72 51 67 47 / 40 10 40 70 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GH/GM/TD
Hazardous weather outlook, May 9, 3:57 AM EST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 AM EDT FRI MAY 9 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
457 AM EDT FRI MAY 9 2008 /357 AM CDT FRI MAY 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL SWING BY TO OUR NORTH LATER TODAY
AND TONIGHT...BRINGING A CHANCE FOR SOME THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND
POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE
THUNDERSTORMS WILL BE OVER AND NEAR THE PLATEAU AND SOUTHEAST
TENNESSEE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN APPALACHIAN
REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR SEVERE
THUNDERSTORMS SATURDAY NIGHT OR SUNDAY. THE GREATEST THREAT OF
SEVERE THUNDERSTORM IS EXPECTED TO BE OVER SOUTHEAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN THIS WEEKEND.
In the hours before
Local storm report, May 9, 9:27 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HAIL ALCOA 35.79N 83.98W
05/09/2008 M1.00 INCH BLOUNT TN OFFICIAL NWS OBS
ONE INCH HAIL AT THE MCGHEE TYSON AIRPORT. REPORTED BY
CONTRAACT OBSERVER.
0958 PM HAIL MARYVILLE 35.75N 83.97W
05/09/2008 M1.00 INCH BLOUNT TN TRAINED SPOTTER
QUARTER INCH HAIL IN THE SPRING BROOKE COMMUNITY ON
BREWSTER RD. REPORTED BY SPOTTER.
&&
GRCLocal storm report, May 9, 9:48 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1048 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL LENOIR CITY 35.80N 84.27W
05/09/2008 E1.00 INCH LOUDON TN LAW ENFORCEMENT
QUARTER SIZE HAIL IN LENOIR CITY AND NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY DISPATCH.
1020 PM HAIL ATHENS 35.45N 84.60W
05/09/2008 E0.88 INCH MCMINN TN FIRE DEPT/RESCUE
NICKEL SIZE HAIL ON WOODMAN ST. REPORTED BY FIRE CHIEF.
1020 PM HAIL PIGEON FORGE 35.79N 83.56W
05/09/2008 E1.00 INCH SEVIER TN LAW ENFORCEMENT
QUARTER SIZE HAIL AND UMEROUS TREES DOWN ON WEARS VALLEY
RD. REPORTED BY DISPATCH.
&&
GRCLocal storm report, May 9, 10:10 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 2 NW SPRING CITY 35.71N 84.89W
05/09/2008 RHEA TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN NORTH RHEA COUNTY ALONG PINEY
CREEK.REPORTED BY DISPATCH.
&&
GRCLocal storm report, May 9, 10:27 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG 5 S KINGSTON 35.80N 84.51W
05/09/2008 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN AND FOUR HOUSES DAMAGED. REPORTED BY
DISPATCH.
&&
GRCLocal storm report, May 9, 10:37 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG TOWNSEND 35.68N 83.75W
05/09/2008 BLOUNT TN LAW ENFORCEMENT
SEVERAL TREES DOWN AND A FEW HOUSES DAMAGED IN WEARS
VALLEY NEAR TOWNSEND. REPORTED BY DISPATCH.
&&
GRCSpecial weather statement, May 10, 1:13 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 AM EDT SAT MAY 10 2008
NCZ060-061-100645-
CHEROKEE-CLAY-
213 AM EDT SAT MAY 10 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE AND CLAY
COUNTIES...
AT 209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MURPHY...MOVING SOUTHEAST AT 39 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Thunderstorm Wind, Clay
- When
- May 10, 1:45 AM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 35.050, -83.820
Several trees were reported down on power lines across the county. Reported by Blue Ridge Mountain EMC.
Thunderstorm Wind, Clay
- When
- May 10, 1:50 AM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -83.820
Tree limbs were reported down on Qualla Road. Reported by the county sheriff's office.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 10, 200816 deaths · 210 injured · $46 million · EF4 · 42 events
- Tornadoes and Hail in Oklahoma, May 10, 20086 deaths · 154 injured · $17 million · EF4 · 45 events
- Tornadoes and Hail in Georgia, May 10 to 12, 20084 deaths · 15 injured · $70 million · EF3 · 72 events
- Tornadoes and Hail in Georgia, May 10 to 11, 200813 injured · $15 million · EF4 · 20 events
- Tornadoes and Hail in Arkansas, May 10, 20089 injured · $75 million · EF3 · 43 events
- Tornadoes and Flash Flooding in Mississippi, May 10 to 11, 20084 injured · $610,000 · EF1 · 56 events
- Tornadoes and Hail in Alabama, May 10, 2008$322,000 · EF2 · 16 events
- Tornadoes and Hail in Alabama, May 10 to 11, 2008$2.0 million · EF1 · 24 events
- Tornado and Hail in Oklahoma, May 10, 2008$75,000 · EF2 · 4 events
- Tornado and Flash Flooding in Arkansas, May 10, 2008$630,000 · EF1 · 29 events
- Tornadoes and Hail in Arkansas, May 10, 2008$321,000 · EF1 · 29 events
- Tornadoes and Hail in Arkansas, May 10, 2008$330,000 · EF1 · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88383, 88384.